Texas, 2014High Wind in Texas, March 11, 2014
March 11, 2014 · NWS MAF · 2 events in 1 county or zone
High winds occurred in the Guadalupe Mountains as mid level winds increased ahead of a potent shortwave trough. The strong southwest winds were followed by northeast winds behind a strong cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred in the Guadalupe Mountains as mid level winds increased ahead of a potent shortwave trough. The strong southwest winds were followed by northeast winds behind a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 4:21 AM MST, 30 minutes earlier.
Area forecast discussion, Mar 11, 4:21 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT Tue Mar 11 2014
.DISCUSSION...
See 12z aviation discussion below.
&&
.AVIATION...
Winds will become westerly this morning then become elevated and
gusty by the afternoon. There will be a brief break in the winds
before a cold front with very gusty winds moves in before 06z.
Blowing dust with a reduction in visibilities will be possible with
this front.
&&
.PREV DISCUSSION... /ISSUED 428 AM CDT Tue Mar 11 2014/
.DISCUSSION...
A well defined upper low moving thru the nrn Rocky Mtns early this
morning will largely be the culprit that brings warm dry windy/
possibly very windy conditions today as well as colder very
windy/possibly strong winds this evening through the early morning
hrs Wed. As the assocd surface low drops sewd from the wrn/cntrl
High Plains to the cntrl/srn Plains the MSLP gradient will tighten
and by 18Z will be about 4MB/115NM across a large of part E NM/W
TX plains. The MSLP gradient and 85h wind speed maxima will be
juxtapositioned from EC NM Plains into sw-w portions of S Plains
and into the N-NE PB. The GFS is strongest with 30KT 85h winds
from 18Z-24z and the 7h speed max is there too. Mixed layer wind
is about 30kts and based on an early tightening of the MSLP
gradient and rapidly warming temps (suggesting early mixing) we
expect that windy conditions will develop n of I-20 around 18Z,
possibly rather abruptly. According to cross section widespread
high winds are not definitive in the GDP Mtns today with 30kts
near mtn top level and only 20kts at 85h 18Z-24z. Wind direction
is most favorable til about 18Z, afterward the NW component
diminishes concerns some. There looks to be some wind that will
probably come out from Marfa...Alpine...to Ft Stockton. Based on a
secondary 85h speed max across the upper Trans Pecos a wind advisory
is warranted for Culberson...Reeves...Jeff Davis...Marfa Plateau
today. Temps will soar 10-20 degrees above normal, widespread 80s.
The real wind show will be this evening when a massive 14MB/3hr
isallobaric anticyclone rapidly moves thru the plains. This will be
tied to a MSLP gradient of approximately 4MB/50NM! GFS/NAM12 sfc
winds depict 25-30kt sustained winds at 06Z from near I-20 and nwd,
which is in good agreement with MOS numbers. For now will opt to
issue a wind advisory from 03Z-10Z for the PB, basically from near
I-20 nwd, including Lea Co. There may be a brief period where a
blowing dust advisory is warranted. Cross section reveals a well
defined 40kt speed max moving thru GDP Mtns and the high wind
warning will be continued there, even though there may be a lull
in high wind from afternoon til early evening. Cold fronts will
continue to frequent the area with passages expected
Fri/Sun/possibly next Tue. With fronts so frequent it will be
difficult for low level mstr to return this far w. Based on new
guidance the forecast temps in the grids look ok, with Fri/Sat
looking to be the warmest days.
&&
.FIRE WEATHER...
Have opted to expand the RFW to include SE NM/PB. A wind speed maxima
at around 5kft (25kts) will extend from the ec NM Plains into the n-ne
PB and this is where the best MSLP gradient is found. Temps will be
as much as 15-20 degrees above normal and widespread single digits
rh/s are expected and for a rather long duration, about 6hrs. The
thermal ridge at the sfc will be in a rather far ewd position by
21Z, east of Caprock with the 85h thermal ridge a little farther
w, but more expansive. Best potential for alignment of the strongest
winds and thermal ridge looks to the across the n-e CWFA. RFW does
extend to around 03Z, rh will be slow to increase, but winds will
decrease around 00Z. Of concern into the evening is a strong front
and sharp wind shift that will move into the nrn PB around 8-9 PM
CDT. ERC data from NDFD shows the ERC to be around 65 at MAF today
which is just below the 90th percentile, and using TFS Significant Fire
Potential Matrix (ERC/BI) there looks to be a moderate potential for
significant fires.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 87 36 55 32 / 0 0 0 0
BIG SPRING TX 88 38 57 35 / 0 0 0 0
CARLSBAD NM 86 38 56 28 / 0 0 0 0
DRYDEN TX 89 44 64 46 / 0 0 0 0
FORT STOCKTON TX 88 38 55 39 / 0 0 0 0
GUADALUPE PASS TX 74 31 51 31 / 0 0 0 0
HOBBS NM 80 33 56 31 / 0 0 0 0
MARFA TX 76 29 51 26 / 0 0 0 0
MIDLAND INTL AIRPORT TX 87 36 57 33 / 0 0 0 0
ODESSA TX 85 37 57 35 / 0 0 0 0
WINK TX 89 39 59 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from Noon today to 9 PM MDT this evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WARNING from 9 AM this morning to Noon MDT Wednesday
FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
County.
WIND ADVISORY from 9 PM this evening to 4 AM MDT Wednesday FOR
THE FOLLOWING ZONES... Central Lea County...Northern Lea
County...Southern Lea County.
TX...RED FLAG WARNING from 1 PM CDT /Noon MDT/ this afternoon to 10
PM CDT /9 PM MDT/ this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Marfa Plateau...Martin...Midland...
Mitchell...Pecos...Reagan...Reeves County and Upper Trans
Pecos...Scurry...Upton...Van Horn and Highway 54 Corridor...
Ward...Winkler.
HIGH WIND WARNING from 9 AM this morning to Noon MDT Wednesday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
WIND ADVISORY from 11 AM this morning to 3 PM CDT this afternoon
FOR THE FOLLOWING ZONES... Davis/Apache Mountains Area...
Marfa Plateau...Reeves County and Upper Trans Pecos...Van
Horn and Highway 54 Corridor.
WIND ADVISORY from 10 PM this evening to 5 AM CDT Wednesday FOR
THE FOLLOWING ZONES... Andrews...Borden...Dawson...Ector...
Gaines...Glasscock...Howard...Martin...Midland...Mitchell...
Scurry...Winkler.
&&Hazardous weather outlook, Mar 11, 2:21 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 AM CDT TUE MAR 11 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
421 AM CDT TUE MAR 11 2014 /321 AM MDT TUE MAR 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS...VAN HORN AND THE
HIGHWAY 54 CORRIDOR...THE TRANS PECOS...MARFA PLATEAU...STOCKTON
PLATEAU...PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND SOUTHEAST
NEW MEXICO. A RED FLAG WARNING IS IN EFFECT.
HIGH WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS TODAY THROUGH
WEDNESDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR WINDS OF
30 TO 50 MPH WITH GUSTS OF 60 TO 65 MPH.
STRONG WINDS ARE POSSIBLE EARLY THIS AFTERNOON FOR THE DAVIS
MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY
AND THE UPPER TRANS PECOS...AND THE MARFA PLATEAU. A WIND ADVISORY
IS IN EFFECT FOR WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.
STRONG WINDS ARE ALSO POSSIBLE WITH A COLD FRONT LATE THIS
EVENING INTO THE OVERNIGHT PERIOD FOR MOST OF THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND LEA COUNTY. A WIND
ADVISORY IS IN EFFECT FOR WINDS OF 25 TO 40 MPH WITH GUSTS TO 50
MPH. AREAS OF BLOWING DUST WILL BE POSSIBLE WITH THIS FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS WEDNESDAY
MORNING. A HIGH WIND WARNING IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 11, 4:51 AM MST to 12:18 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
High winds occurred in the Guadalupe Mountains with a gust of 59 mph at the Pine Springs Mesonet site.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 11, 12:51 PM MST to 1:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Sustained southwest winds of 40 to 43 mph occurred in the Guadalupe Mountains, but were followed by higher northeast winds behind a strong cold front.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in West Virginia, March 11, 20141 death · $25,000 · 1 event
- Avalanche in Montana, March 11, 20141 death · 1 event
- Drought in Texas, March 11 to 31, 2014$28,000 · 8 events
- High Wind in Texas, March 11, 201455 kt wind · 21 events
- Dust Storm and High Wind in Texas, March 11, 201456 kt wind · 12 events
- Strong Wind and Dust Devil in California, March 11 to 12, 2014$15,000 · 3 events
- Winter Weather in Wyoming, March 11, 20148 events
- Dust Storm and High Wind in Kansas, March 11, 201451 kt wind · 4 events
- High Wind in Oklahoma, March 11, 20143 events
- Dust Storm in Texas, March 11, 20143 events
- Heavy Snow in Illinois, March 11 to 12, 20143 events
- Heavy Snow in South Dakota, March 11, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499971, 499970.